Alert archive / Indiana / Flash Flood Warnings in 2005

Flash Flood Warning 2, NWS Paducah, KY

January 12, 2005Gibson County, Indiana

NWS Paducah, KY issued this flash flood warning at Jan 12, 2005, 6:00 AM CST for Gibson County, Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2005, 6:00 AM CST (12:00 UTC)
Expired
Jan 12, 2005, 12:00 PM CST
In force
6 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Gibson County, IN

The radar

The Evansville,IN radar (KVWX), 10 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 121158
FFWPAH
INC051-121800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
600 AM CST WED JAN 12 2005

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  GIBSON COUNTY IN SOUTHWEST INDIANA.

* UNTIL 12 PM CST.

* AT 555 AM CST...LAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS 
REPORTED THE WATER LEVEL ALONG THE WHITE RIVER AT HAZELTON WITHIN 
SEVERAL INCHES OF THE TOP OF THE LEVEE AND SLOWLY RISING. THE RIVER 
IS EXPECTED TO CONTINUE RISING THIS MORNING AND COULD FLOW OVER THE 
TOP OF THE LEVEE.

IN ADDITION...DUE TO SOFT SPOTS AND WEAKNESSES ALONG THE LEVEE...IT 
IS HIGHLY POSSIBLE THAT WITHIN THE NEXT FEW HOURS THE LEVEE COULD 
FAIL. SHOULD THERE BE A BREACH IN THE LEVEE...THE RIVER WATERS WILL 
QUICKLY FLOW INTO HAZELTON CAUSING APPROXIMATELY ONE THIRD OF THE 
TOWN TO BECOME FLOODED. EVACUATION OF BUILDINGS AND HOMES IN THE 
MOST FLOOD PRONE AREAS OF HAZELTON ARE ONGOING.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED. MOVE TO HIGHER GROUND.


LAT...LON 3826 8793 3819 8763 3823 8735 3836 8734
      3848 8752

$$

JAP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 2:00 AM CST, 4 hours earlier.

Area forecast discussion, Jan 12, 2:00 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CST WED JAN 12 2005

.DISCUSSION...

LATEST SURFACE ANALYSIS SHOWS WARM FRONT POSITIONED ALONG THE
NORTHERN PERIPHERY OF THE CWA WITH A SURFACE LOW NEAR STL. THE
BOUNDARY ARCED WESTWARD TO ANOTHER LOW NEAR DEN. LATEST UPPER AIR
RUN SHOWS CUT OFF LOW OVER NV WITH A SOUTHWEST FLOW ACROSS THE
MIDWEST.

THE 00Z WED MODEL RUNS SHOW GOOD CONTINUITY FROM THE PRIMARY RUNS AT
00Z AND 12Z...ESPECIALLY WITH THE GFS...WITH SOME FLUCTUATIONS NOTED
ON THE INTERMEDIATE RUNS. AS MENTIONED WITH PREVIOUS DISCUSSION
THERE IS SOME DISCREPANCY WITH TIMING BETWEEN THE GFS/ETA RUNS. THE
00Z WED RUN SHOW GOOD AGREEMENT ON UPPER LEVEL CLOSED LOW BECOMING
AN OPEN WAVE AND RACING ACROSS THE PLAINS AND FORCING A COLD FRONT
INTO THE MID MISSISSIPPI VALLEY BY 06Z THU. BOTH THE GFS AND ETA
REFLECT THIS ARRIVAL TIME. HOWEVER...AFTER 30 HOURS THEY BEGIN TO
DIFFER WITH THE ETA A BIT SLOWER ALTHOUGH STILL FAIRLY CLOSE TIMING
SCENARIO. CURRENT FORECASTS HANDLES PRECIP EVENT WELL BUT WILL
LINGERING A LITTLE HIGH POP THUR AM TO REFLECT THE SLIGHTLY SLOWER
MODEL TRENDS. WILL INCREASE POPS THURSDAY AFTER 12Z TO BETTER
REFLECT A COMPROMISE OF MODELS. IF THE SUBSEQUENT RUNS OF THE GFS
CONTINUE TO SLOW...MAY HAVE TO INTRO TS THUS AM ESPECIALLY EAST.
WILL HOLD OFF ON ANY MENTION OF SN AT THIS TIME. TIME HEIGHTS
X-SECTIONS INDICATE INSUFFICIENT COLD AIR DEPTH FOR SN BEFORE
MOISTURE DEPARTURES. FOR NOW WILL LEAN TOWARD FASTER GFS SOLUTION
WITH NO POP MENTION AFTER 18Z THU. ALTHOUGH WILL MONITOR SUCCESSIVE
RUNS FOR PSBL INTRO LATER. 00Z WED GFS FORECAST SOUNDING ADVERTISING
LIS APPROACHING MINUS 5 WITH CAPES NEAR 500 J/KG. K INDICES AND
AND TOTAL TOTALS REACHING CRITICAL THRESHOLDS FOR THUNDER. THE ETA A
BIT MORE UNSTABLE WITH CAPES APPROACHING 1K J/KG. THE MOST
IMPRESSIVE SEVERE PARAMETER OF COURSE WOULD BE THE WIND SHEAR WITH
THE MORE INTENSE ETA ADVERTISING NEAR 0-3 KILOMETER HELICITY
APPROACHING 500 M2/S2. FREEZING LEVEL ABOVE TEN THOUSAND SO WOULD
LEAN TOWARD WIND OR EVEN TOR CELLS OVER HAIL ALTHOUGH WILL NOT RULE
IT OUT ATTM. SWODY1 DEPICTS THE AFOREMENTIONED WELL WITH SOME
UNCERTAINTY WITH THE INTENSITY OF THE EXPECTED SQUALL LINE BY THE
TIME IT REACHES THE LOWER OHIO VALLEY.

AS FOR TEMPS CURRENT GRIDS REFLECT MOS GUIDANCE WELL AND EXPECT
NOTHING MORE THAN MINOR TWEAKS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH WED NIGHT AREAWIDE.
MO...FLOOD WATCH WED NIGHT AREAWIDE.
IL...FLOOD WATCH WED NIGHT AREAWIDE.
IN...FLOOD WATCH WED NIGHT AREAWIDE.

&&

KH
Hazardous weather outlook, Jan 12, 3:32 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
332 AM CST WED JAN 12 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-130931-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO...
PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
332 AM CST WED JAN 12 2005

...FLOOD WATCH FOR THE ENTIRE QUAD STATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY BUT THEY SHOULD
REMAIN BELOW SEVERE LEVELS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE QUAD
STATE REGION TONIGHT...AS A STRONG COLD FRONT MOVES EAST
TOWARD THE REGION. THOUGH THE MAIN THREAT WITH ANY THUNDERSTORM WILL
BE DAMAGING WIND GUSTS...WIND FIELDS ALOFT SUGGEST ALSO THE
POSSIBILITY OF ISOLATED TORNADOES.

HEAVY RAINFALL CAN ALSO BE EXPECTED WITH ANY STORMS TONIGHT.
MUCH OF THE QUAD STATE COULD RECEIVE A QUICK INCH OF RAINFALL...WHICH
COULD LEAD TO WIDESPREAD FLASH FLOODING.  THEREFORE A FLOOD WATCH HAS
BEEN ISSUED FOR TONIGHT.  PLEASE CONSULT THE FLOOD
WATCH...SDFFFAPAH...FOR ADDITIONAL DETAILS.

MANY RIVERS REMAIN IN FLOOD ACROSS THE OUTLOOK AREA. PLEASE MONITOR
NOAA WEATHER RADIO...OUR WEB SITE AT WWW.CRH.NOAA.GOV/PAH...AND
COMMERCIAL MEDIA FOR THE LATEST STAGES AND FORECASTS FOR THE LOCAL
RIVER SYSTEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SEVERE WEATHER IS ANTICIPATED. MANY RIVERS WILL REMAIN IN FLOOD
ACROSS THE OUTLOOK AREA. PLEASE MONITOR NOAA WEATHER RADIO...OUR WEB
SITE AT WWW.CRH.NOAA.GOV/PAH...AND COMMERCIAL MEDIA FOR THE LATEST
STAGES
AND FORECASTS FOR THE LOCAL RIVER SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

KH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 11:57 AM CSTFlash Flood WarningPAHGibson6 hr
Jan 12, 5:56 PM CSTFlash Flood WarningPAHGibson6 hr

Nearby

Flash Flood Warnings in Indiana, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.